Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Possibly confusing question about st John's Wort

(17 Posts)
columbolover Wed 10-Sep-08 12:48:45

Hi,

My really nice GP advised me to take high strength St Johns wort last week. (Over past couple of months I've been increasingly anxious / fearful and conjuring up all manner of things that could happen to DH / myself and leave ds without mummy and daddy. Not sure if it has been triggered by us remortgaging and changing life insurance etc to provide for him, but have been really dwelling on these thoughts to point where I'm scared to enjoy ds - who is now 18 mo)
Prior to this I had been feeling quite down, more so when I get PMT, but now I just worry all the time as opposed to feeling down)

To get to the point, blush went to Holland and Barrett, nice woman there suggested I try the liquid which comes in 500mg strength to be taken 3 x daily, which is a higher total dose (1500mg) than the 300mg tablets x 3 daily (900mg)

Have been taking this, but my main problem is that I'm almost finished the 30ml bottle and have realised its going to cost £5 every week / 10 days which I cannot afford, and it tastes awful, even with juice!

I suppose what I'm asking is do any of you just take the 3oomg tablets 3 times per day and feel ok? I see in fact that Kira suggest just one 300mg tablet per day. Really confused about how much to take for optimum benefit, and whether there's a real difference in mood between 1500mg and 900mg.

Hope this hasn't been too confusing and hope someone can advise.

Many thanks smile
And if someone can say that these feelings do get better on their own I'd be happy to hear this.

hobbity Wed 10-Sep-08 13:53:37

Hiya sounds like you've had a bit of a stressful time of it. I took St John's Wort tablets for a bit as well as mega doses of Oil of Evening Primrose for PMT but ended up going onto the "real stuff" ie anti-depressants which are working fabulously well. :-)

columbolover Wed 10-Sep-08 19:36:53

Hi hobbity,

thanks for your reply. Sounds like the "real stuff" worked better for you than St John's Wort smile. My GP has asked me to give them a 3 month trial just now and will put me on proper antidepressants / refer for couselling if there's no improvement. I'm really hoping there is though!

Sarahpo Sat 13-Sep-08 16:55:46

Hello i have started taking the Boots one a day St John's Wort but it is only 300mg and i only feel very slightly better after taking it for several weeks now. I note that the Holland & Barrett brand says to take 3x300mg a day so this is very confusing! Are you still taking the liquid and do you notice any difference? I am hoping to avoid taking prescription a-d's again.

MissChief Sun 14-Sep-08 11:16:42

well, hope st jw is working for you better. Great sounding gP to recommend it, wow!
I may be pointing out the blindingly obvious (but I at least hadn't sussed this beforehand) but if you pay for prescriptions, you'll be payging for ads anyway so may as well persist with stkw for now.

columbolover Sun 14-Sep-08 13:02:07

Hi Sarapho - glad I'm not the only one confused! Have packed DH off to holland & Barrett just now to get the 3 x 300mg one (if they are open, that is). However, am really not sure if it will be of more benefit than the one a day tablet of 300mg, given that this is the "usual" recommednded dose. Very confusing. Will persevere and see what happens though.

Misschief - grin actually did not think about the price of prescription, didn't occur to me! Though the liquid ST JW was going to cost much more than double that every month at least.

Thanks very much for your replies.

Sarahpo Sun 14-Sep-08 15:43:32

Hi Columbo lover i definitely feel brighter today but also feel a bit hyper...not sure if it is the SJW or what...i will keep taking the Boots one a day until i am finished and then try the Holland & Barrett three times a day afterwards. I also find if i drink a glass of wine i am really drowsy and groggy and sleep a bit too well...hehehe which means DH has to do the evening feeds of baby...
let me know how you get on with your St John's Wort, i have got one other friend trialling the tincture as well.

columbolover Sun 14-Sep-08 21:26:56

Sarapho, we could do a research study grin
Did notice with the tincture that I seemed a bit drowsy with wine - hope same does not happen with the tablets! - and I also slept really well.

Sarahpo Mon 15-Sep-08 08:55:58

hello not sure what happened but i woke up in the middle of the night and i thought i was dying. I can't describe the sensation except it was like having a really bad trip it really scared me actually & i couldn't go back to sleep...not sure if i will continue to take SJW now...let me know how you get on

columbolover Mon 15-Sep-08 20:59:56

Are you sure it wasn't a panic attack you were having? This can sometimes happen to people at night. Hope you are feeling ok now. Maybe go and see your GP?

CatMandu Mon 15-Sep-08 21:04:33

I took the one a day ones a couple of years ago and found after about two/three weeks that they helped a lot. I didn't need to go onto AD's in the end and after about 8 months kept forgetting to take them so gradually stopped. I figured that if I was forgetting then it meant I didn't need them anymore.

Sarahpo Tue 16-Sep-08 12:04:44

Hello i don't think it was a panic attack i am not sure really what is was and i haven't taken a tablet since..i am wondering if i take half of one what will happen...shame really as i had started to feel better...i seem to be at the GP all the time lately so don't want to go back there they will be sighing going 'oh gawd not you again' i managed to talk the Health Visitor into thinking that i was ok when i am very much not ok...

columbolover Tue 16-Sep-08 19:58:31

Hi Sarapho,

Do you think it was a side effect of the tablets, has it happened before?
Maybe you should get in touch with HV and say something like "look, I know I said I felt fine but I was trying to convince myself it would get better" ? Is she generally supportive? Maybe you could tell her what has happened. Also, I'm sure your gp does not sigh when he sees you! He will want to help.
Reason I asked about it being a panic attack was because I've heard it people say its really scary, you don't know what's happening, and you're afraid you're going to die - and that you initially don't put it down to anxiety / panic as it feels so physical.
Hope you are ok, def try to speak to your GP or HV - feeling like this will take ages to go away on its own.

Sarahpo Wed 17-Sep-08 13:10:55

Hi thanks for your post columbolover i think it was a side effect of the StJW although it hasn't happened before but i noticed i was really hyper on Sunday i thought that was the StJW kicking in!
I think i do need to speak to the GP/HV and be brutally honest with them as well coz at the moment i am putting on a brave face.
sorry gotta go as baby is really crying but let us know how you got on with your St J W and watch out for any freaky side effects

Sarahpo Wed 17-Sep-08 14:07:26

Me again thank you columbo lover funny how sometimes its the words of a 'stranger' that can help you i have just rang the HV and she was very understanding...someone is going to come around and see me.
to cut a long story short difficult pregnancy difficult birth and then we moved 80miles away from where we lived due to DH's job so i am feeling very tearful etc.
anyway enough about me thankgod for mumsnet

columbolover Wed 17-Sep-08 19:44:39

Good for you for phoning the HV - hope the visit goes / has gone well. Even the fact that you've sort of acknowledged things "out loud" now is a great first step. Certainly when I first spoke to my GP I felt a weight had been lifted briefly.
No wonder you are feeling awful given all that you've gone through! Moving house having babies are two of the most stressful things to do - and you've done them in style by the sounds of it. Hope you are keeping in touch with family and trying to get out and meet new people - though easier said when you feel crap!

Hope all is a bit better soon. smile

Have started the ST J W - 2 per day just now and will build to 3. Though watching for scary effects.

Sarahpo Thu 18-Sep-08 14:57:04

hi columbolover and anyone else posting here, i don't think you are supposed to drink when taking StJW something i saw on an american website so pls be careful if you do partake in the odd tipple, i don't remember it saying anything on the packet re: not drinking but better to be safe.
ps feeling better today talk about mood swings cripes!!!!!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now